Virginia, 2021

Winter Storm and High Wind in Virginia, February 1 to 2, 2021

February 1 to 2, 2021 · NWS RNK · 2 events in 2 counties and zones

A deep upper level low pressure system was observed stretching southward from the Great Lakes along the Appalachian Chain, supporting deepening surface low pressure off the mid-Atlantic coast. This resulted in sustained northwesterly wind flow across the central Appalachians.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$110,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A deep upper level low pressure system was observed stretching southward from the Great Lakes along the Appalachian Chain, supporting deepening surface low pressure off the mid-Atlantic coast. This resulted in sustained northwesterly wind flow across the central Appalachians. Moisture carried from Lake Michigan provided the fuel for accumulating mountain snowfall while a strong disturbance rotating around the upper low provided the energy to support high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 1, 6:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 1, 6:45 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
645 PM EST Mon Feb 1 2021

.SYNOPSIS...
A strong winter storm continues to impact the Northeastern
United States. Effects from this winter storm will linger across
the Mid-Atlantic into Tuesday. Until then, expect unsettled
weather with an opportunity for additional accumulating snow for
parts of the region. Winds will also be on the increase with
blustery conditions expected tonight and Tuesday. Dry weather is
expected for mid-week as high pressure settles over the region
Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 640 PM EST Monday...

Winter storm warnings and winter weather advisories for tonight
into Tuesday Afternoon look good. Made some minor adjustments in
temperatures utilizing the latest surface obs, their trends and
blended in the NBM for this evening into tonight. Adjusted pops
and weather in the western mountains to capture radar and model
trends for tonight. Nudged wind gusts up some late tonight
along the southern Blue Ridge Mountains. More changes later
tonight...

previous discussion...
As of 130 PM EST Monday...

Radar and satellite imagery show an upper low continuing to spin
over the Ohio Valley with drier mid level air wrapping around it
and covering much of the southeastern states. Most of the
surface energy has transferred to a coastal low which is now off
the New Jersey coast and will bring a wide swath of winter
precipitation to New England through midweek.

In the meantime, our forecast area is situated near the first
surface low in the process of filling. There has been little
precipitation falling today, and this is supported by surface
observations and mPing reports.

Expect more scattered snow showers to develop this afternoon
and evening, however, with moisture and energy rotating around
the upper low. Upslope snows will intensify overnight in the
winter weather warning and advisory areas, and we should see a
few more inches of accumulations in the Grayson Highlands as
well as the higher terrain along the WV/VA border. This has
changed very little from the previous forecast.

NW winds increase tonight, and this will usher in dew points in
the teens. Lows should dip into the teens and lower 20s along
and west of the Blue Ridge, and hover in the upper 20s/lower 30s
for areas to the east.

Once the wind shift arrives tonight, winds begin to gust to near
30-40 mph in the higher terrain. This will spread to the lower
elevations once the sun comes up and additional mixing occurs
with clouds beginning to clear out in downslope areas. Both GFS
and NAM MOS guidance for several locations in the area has
around 20-25 kts beginning late tonight and lasting into early
Wednesday. This is in response to the coastal cyclone stalling
off the NJ coast and continuing to deepen, increasing the
pressure gradient across the region. This agreement in the
guidance is usually a cue that wind advisory criteria will be
met. Therefore expecting areas along and west of the Blue Ridge
to reach wind advisory criteria, with sustained winds in the
20-30 mph range, and gusts into the 40-50 mph range.

The wind, along with temperatures in the 20s for the mountains
and the 30s for lower elevations, will make Tuesday a very
chilly day. That said we will remain shy of wind chill advisory
criteria as the highest winds and coldest readings don't occur
at the same time.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 205 PM EST Monday...

An upper level low wobbling over DELMARVA will move off the coast
Tuesday night. As this system moves east, it will pull moisture out
of the area, reducing snow shower coverage to western slopes of SE
WV. An additional inch of snow is possible in western Greenbrier.

The bigger story Tuesday night into Wednesday will be the winds and
wind chills. A tight pressure gradient, 50 kts cross-barrier jet and
deep NW flow will have sustained winds of 15-30 mph with gusts up to
50 mph. Stronger winds and higher gusts are possible along the Blue
Ridge, especially the North Carolina High Country. The combination
of these winds and cold temperatures (in the teens) will produce
single digit wind chills across the mountains. Some higher
elevations may see wind chills as low as minus 5F Wednesday morning.
Wind chill values are a little warmer in the foothills and piedmont
but still cold, bottoming out in the lower teens. Winds will
gradually subside Wednesday afternoon and wind chill values will
warm into the teens to lower 20s west of the Blue Ridge and in the
30s east. Air temperatures Wednesday peak in the 20s across the
mountains and upper 30s to mid 40s east.

High pressure moves over the region Wednesday night. With the winds
diminishing and for mountain locations keeping a snowpack,
temperatures will drop into the lower teens. Areas without snow on
the ground will likely see lows in the lower 20s.

Dry weather will start to come to an end late Thursday as high
pressure moves off the southeast coast and a warm front enters the
region from the southwest. Temperatures will warm back to seasonal
levels Thursday afternoon. A cold front approaches overnight and
temperatures should remain warm enough to keep a vast majority of
the area as rain. Low level thicknesses range from 1315m to 1325m
Thursday night and the coldest 85H temperatures is around +3C.
Therefore, precipitation with either front should remain as rain
with the exceptions of elevations above 3500 feet changing over to
snow around sunrise.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 220 PM EST Monday...

Models are in better agreement with respects to two frontal passages
late in the week and this coming weekend.

A cold front will track across the area Friday, then stalls over the
Carolinas Friday night into Saturday. Mostly rain is expected with
this frontal passage, but may see a brief change-over to snow across
the mountains. This front may buckle back into the area as a warm
front Saturday afternoon/evening as a strong upper level low enters
the Great Lakes region. An Arctic front associated with this system
does not show significant amounts of precipitation, but has a
significant cool down for early next week. As of now, models have
85H temperatures at -24C (ECM) and -27C (GFS). If this cold snap
holds, high temperatures across the mountains may struggle to warm
to 20F and out east may not make it to freezing. Models will
probably trend warmer as we get closer to next weekend. However, the
writing is on the wall for some bone chilling temperatures next
week.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 645 PM EST Monday...

Poor flying conditions expected with scattered snow showers, low
clouds and gusty winds. Greatly varying flying conditions will
hinder aviation operations tonight into Tuesday. Conditions are
currently ranging from IFR at KBLF to MVFR in KBCB to VFR
farther east. Scattered to numerous snow showers will maintain
the low cigs and visibilities in the higher terrain. These
mountain snow showers are expected to persist through Tuesday.

The pressure gradient is forecast to increase across the
mountains later tonight and Tuesday due to the strengthening of
the coastal storm off New Jersey. This will result in strong
cross barrier flow tonight and Tuesday resulting in moderate to
strong surface wind gusts, especially near and lee of the
Appalachian mountains.

Above average confidence for ceilings and wind. Average
confidence for visibility.

Extended Aviation Discussion...

Wednesday into Thursday will be VFR with high pressure over the
area. Another storm system is organizing for Thursday night and
Friday, and currently looks like either rain or snow depending
on elevation. Either way ceilings and visibilities will be poor.
This systems stalls over the Carolinas Friday night into
Saturday. Mostly rain is expected, but may see a brief change-
over to snow across the mountains. A warm front will move back
into the area Saturday afternoon into Saturday night with sub-
VFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 10 PM this evening to 7 AM EST Wednesday
     for VAZ010>014-016>020-022>024-032>035.
     Winter Weather Advisory until 1 PM EST Tuesday for VAZ007-009-
     015.
     Winter Storm Warning until 1 PM EST Tuesday for VAZ015.
     Wind Advisory from 1 PM Tuesday to 7 AM EST Wednesday for
     VAZ007-009-015.
NC...Wind Advisory from 10 PM this evening to 7 AM EST Wednesday
     for NCZ002-003-019-020.
     Winter Weather Advisory until 1 PM EST Tuesday for NCZ001-018.
     Winter Storm Warning until 1 PM EST Tuesday for NCZ001-018.
     Wind Advisory from 1 PM Tuesday to 7 AM EST Wednesday for
     NCZ001-018.
WV...Wind Advisory from 10 PM this evening to 7 AM EST Wednesday
     for WVZ044-507.
     Winter Weather Advisory until 1 PM EST Tuesday for WVZ042-043-
     508.
     Wind Advisory from 1 PM Tuesday to 7 AM EST Wednesday for
     WVZ042-043-508.

&&

SYNOPSIS...PM/SH
NEAR TERM...KK/SH
SHORT TERM...RCS
LONG TERM...MBS
AVIATION...KK/SH
Hazardous weather outlook, Feb 1, 2:36 PM EST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
236 PM EST Mon Feb 1 2021

NCZ001-018-VAZ015-021945-
Ashe-Watauga-Grayson-
236 PM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST TUESDAY...
...WIND ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ007-009-WVZ042-043-508-021945-
Tazewell-Smyth-Mercer-Summers-Western Greenbrier-
236 PM EST Mon Feb 1 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY...
...WIND ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ002-021945-
Alleghany NC-
236 PM EST Mon Feb 1 2021

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Roads and sidewalks may be hazardous tonight with any slush on area
roads and sidewalks from melted snow refreezes. This may result in
slick spots or patchy black ice.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ003-019-020-VAZ010>014-016>020-022>024-032>035-WVZ044-507-021945-
Surry-Wilkes-Yadkin-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier-
236 PM EST Mon Feb 1 2021

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Roads and sidewalks may be hazardous tonight with any slush on area
roads and sidewalks from melted snow refreezes. This may result in
slick spots or patchy black ice.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ043>047-058-059-021945-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
236 PM EST Mon Feb 1 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Roads and sidewalks may be hazardous tonight with any slush on area
roads and sidewalks from melted snow refreezes. This may result in
slick spots or patchy black ice.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 1, 6:01 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EST MON FEB 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             2 N SANVILLE            36.75N 80.07W
01/31/2021  E2.5 INCH        HENRY              VA   TRAINED SPOTTER

            LIGHT GLAZE OF FREEZING RAIN.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Grayson

When
February 1, 9:00 PM EST to February 2, 12:00 PM EST
Where
Grayson forecast zone
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Snowfall accumulations of as much as 6 inches were observed at elevations above 3,500 feet across portions of Grayson County, including at the Mount Rogers National Recreation Area. Key Impacts: transportation delays from both the winds and snowfall, traffic accidents and delays, localized power outages.

High Wind, Carroll

When
February 2, 5:38 AM EST to 10:30 AM EST
Where
Carroll forecast zone
Measured
56 kt (64 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Department of Highways
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Multiple wind gusts of 58 mph or greater were measured by automated weather sensors between mile markers 2 and 3 along Interstate 77 near the community of Fancy Gap, the highest of which was 64 mph. These wind gusts caused four known tractor trailers to overturn along this stretch of the interstate at the times of 5:38 am, 6:18 am, 7:47 am, and 9:03 am EST. One of the drivers was injured with non-life threatening injuries, but the other drivers were unharmed during the incidents. At least two trees were also blown down in the nearby area by these winds: one along Paul's Creek Road near the community of Cana and the other along the interstate exit ramp for Piper's Gap Road. Key Impacts: transportation delays from both the winds and snowfall, traffic accidents and delays, downed trees and localized power outages.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942793, 942870.